Doctor Healthy Search

Custom Search
Cancer ExpertCancer Expert: Search
Enter your question and submit. Use a complete English sentence for better results.
Cancer Expert, © 2012-2013, ctSearch - Context Search Engine.

Heparin being tested again

|


HeparinU.S. health officials have ordered all imports of the blood thinner heparin, and its raw ingredient, stopped at the border for testing to detect a contaminant linked to 19 deaths.

The Food and Drug Administration announced the move Friday, the latest step in its widening investigation of hundreds of allergic-type reactions linked to Baxter International’s heparin injections.

The FDA found the contaminant in 20 of 28 samples of raw heparin that the agency tested from Baxter’s main supplier, a Chinese factory owned by Wisconsin-based Scientific Protein Laboratories.

A different brand of heparin also has been recalled in Germany after 80 patients there got sick, and the German manufacturer said Friday that it was narrowing down the source of contamination to another Chinese supplier.

FDA announced some good news Friday, saying it had learned of no additional deaths and just two more allergic reactions since Baxter recalled the last of the suspect heparin late last month.

Scientists don’t yet know exactly what the contaminant is, except that it mimics heparin so closely that standard drug-purity tests won’t catch it. Nor is it certain that the contaminant is to blame for the allergic reactions, although it is the prime suspect.

But the FDA is “very close” to identifying the substance, a step that should help tell if the contaminant got into heparin by accident or by fraud, said FDA drug chief Dr. Janet Woodcock.

Heparin is derived from pig intestines, and China is the world’s leading supplier. Tiny family-run workshops near slaughterhouses send batches of raw ingredients to larger middlemen before they reach factories like SPL’s in Changzhou. The FDA hasn’t yet inspected those workshops, saying that was something under discussion with Chinese officials.

Two weeks ago, the FDA urged all remaining U.S. heparin manufacturers to start using more sophisticated tests to be sure their products were contaminant-free. Friday, the agency said worldwide testing had begun.

The added hurdle for imports “will improve our safety net,” Woodcock said. “We will get a much better picture of whether there’s any contaminant existing, and we can trace it back” to its source.

Most of the actual import testing will be done by five of the nation’s leading heparin manufacturers, which will be cleared to sell their products once the FDA receives those test results.

The FDA itself will test any remaining shipments that arrive from abroad.

The FDA wouldn’t name the five companies that will do their own testing, and acknowledged it has no plans to do spot checks of the quality of those companies’ tests.

Herapin recalled by Japanese firms

Three Japanese firms recalled the active ingredient in the blood thinner herapin as a “precaution” over concerns of ties to Chinese factories, officials said.

The U.S. Food and Drug Administration announced that three unnamed Japanese firms recalled the active ingredient in herapin manufactured by Scientific Protein Laboratories based in Wisconsin.

At least four people died from allergic reactions to the drug and hundreds suffered life-threatening reactions in the United States and Germany, though none of these reactions stem from products manufactured at Scientific Protein, the Chicago Tribune reported Tuesday.

“The three Japanese companies made clear that the recall was simply a precaution, as there has not been a pattern of adverse reactions to heparin reported in Japan similar to what has been observed in the U.S. and Germany,” Scientific Protein said in a statement Monday.

FDA officials said it found “herapin-like” substances in recalled batches of herapin sold by Baxter International Inc. linked to production facilities in rural China.

The supply chain for herapin production begins in unregulated family-owned pig farms in rural China before reaching Scientific Protein’s Chinese facilities.

Complications of Heparin Therapy

Heparin comes in many forms and is commonly used in cancer patients. Since its discovery in 1923, heparin has been the primary parenteral anticoagulant used worldwide for the prevention and treatment of blood clots and for maintaining patency of catheters. The most frequent side effect of heparin therapy is bleeding. However, a less common but potentially devastating complication of heparin exposure, immune-mediated heparin-induced thrombocytopenia (HIT), is now well described. Paradoxically, immune-mediated HIT is associated with the development of new thrombosis or worsening of preexisting thromboses rather than bleeding.

A mild decline in the platelet count occurs commonly in patients receiving heparin and is most often non-immune mediated. This generally occurs within 5 days after institution of the drug and is not associated with thrombosis. Heparin can be safely continued and the platelet count generally returns to normal within a few days.

Immune-mediated HIT, on the other hand, is characterized by a more significant decline in platelets defined as either a drop in the platelet count to under 150,000 or greater than 50% decline in the platelet count following the initiation of heparin therapy. It typically develops after 4-10 days of heparin therapy but can suddenly occur within 24 hours of heparin exposure if the patient has been sensitized to heparin within the preceding three months. For these reasons, all patients receiving heparin should have their platelet count monitored.

The frequency of HIT may be as high as 3% in patients treated with heparin for at least 4 days. The likelihood that HIT will develop depends upon the source and dose of heparin. Therapeutic doses of heparin are more likely than prophylactic doses to cause HIT and it is most common with unfractionated heparin. In fact, HIT has only rarely been associated with low molecular weight heparin.

HIT is caused by antibodies directed against an antigen complex that is composed of heparin and platelet factor 4. This antibody-antigen complex binds to the surface of platelets resulting in platelet activation and aggregation. It also indirectly leads to the generation of thrombin, further promoting the onset or extension of thrombosis through activation of the coagulation cascade.

In patients who develop HIT, an alarming 50-60% will develop thrombotic complications within 30 days following the diagnosis without further therapy. Venous thromboses are far more likely than arterial thromboses.

Serologic testing should be ordered to confirm the clinical suspicion. However, the results typically are not available for several days, making HIT a clinical diagnosis initially. Indeed, if one waits for the results of the confirmatory tests to act, it may be too late to prevent or effectively treat thrombosis. Laboratory tests include functional assays (serotonin release assay, heparin-induced platelet activation) and an antigenic assay (ELISA). When the functional and antigenic assays are combined both sensitivity and specificity exceeds 90%.

0 comments:

Post a Comment